- Merlo, Juan, et al.
Increased risk of ischaemic heart disease mortality in elderly men using anxiolytics-hypnotics and analgesics. Results of the 10-year follow-up of the prospective population study "Men born in 1914", Malmo, Sweden
Ingår i: European Journal of Clinical Pharmacology. - : Springer. - 1432-1041. ; 49:4, s. 261-265
- OBJECTIVES: An increased risk of all-cause and cardiovascular mortality in users of anxiolytic-hypnotic drugs (AHD) has been reported, and use of analgesics may be an additional factor. Therefore, we examined the association of AHD and analgesic use, alone and in combination, with all-cause and ischaemic heart disease (IHD) mortality. METHODS: Multivariate 10-year survival analysis in a population based cohort of 500 men born in 1914. Relative risks (RR) were adjusted by relevant confounders (blood pressure, serum cholesterol, diabetes mellitus, smoking habit, high alcohol consumption, history of previous IHD, cancer, and other diseases). RESULTS: The RR of both all-cause and IHD mortality were significantly increased among those using both AHD and analgesics compared to those who took neither of these drugs: RR = 1.8 for all-cause mortality, and RR = 2.7 for IHD mortality. CONCLUSION: Although the number of cases was small, warranting interpretative caution, the current study suggests that the combined use of AHD (mainly benzodiazepines) and analgesics seems to be associated with an increase in all-cause and IHD mortality in elderly men.